Colorado, 2009

Dust Devil in Colorado, June 18, 2009

June 18, 2009 · NWS GJT · 1 event in 1 county or zone

A dust devil produced strong winds just west of Fruita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A dust devil produced strong winds just west of Fruita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 2:45 AM MST, 10 hours 59 minutes earlier.

Area forecast discussion, Jun 18, 2:45 AM MST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 AM MDT THU JUN 18 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SOUTHERN PART OF THE TROUGH IS DEEPENING THIS MORNING AS THE NORTHERN
PART INCHES EAST. THE NORTHERN TROUGH WILL CONTINUE TO SLIDE EAST
TODAY WITH THE SOUTHERN PORTION SKIRTING THE NORTHERN HALF OF EASTERN
UT AND WESTERN CO...THEREFORE EXPECT MORE CONVECTIVE ACTIVITY THAN
THE PAST FEW DAYS. WEAK SURFACE BOUNDARY MOVES OVER THE NORTHERN TIER
COUNTIES OF THE CWA AND HELPS FOCUS THE SHOWER AND THUNDERSTORMS
DEVELOPMENT. FOLLOWED THE SLIGHT COOLING TREND AND LOWERED
TEMPERATURES SLIGHTLY MAINLY OVER THE CENTRAL AND NORTHERN PART OF
THE FORECAST AREA.

TROUGH AXIS CONTINUES TO TRACK EAST AND OVER THE DIVIDE OVERNIGHT
THURSDAY. SHOWERS WILL DECREASE LATE IN THE EVENING FROM WEST TO
EAST. SHORTWAVE RIDGE WILL TAKE HOLD AND HELP REDUCE SHOWER AND
THUNDERSTORM DEVELOPMENT FRIDAY. CLOUD COVER WILL DECREASE AND ALLOW
FOR A WARM UP IN DAY TIME TEMPERATURES...ALTHOUGH STILL BELOW
SEASONAL NORMALS. THE RIDGE SHIFTS TO THE EAST AS THE
SOUTHERN PART OF THE CURRENT TROUGH FINALLY STARTS TO
EJECT EASTWARD. SOUTHWESTERLY FLOW WILL AGAIN BRING AN INCREASE IN
MOISTURE AND CLOUD COVER STARTING FRIDAY NIGHT. INCREASED CC ALONG
THE SOUTHERN TIER OF COUNTIES AND ALONG MOUNTAINS FRIDAY EVENING...
THEN MORE WIDESPREAD AFTER MIDNIGHT.

.LONG TERM...SATURDAY THROUGH THURSDAY...
MODELS CONTINUE TO PAINT AN ACTIVE AND MOIST SATURDAY AS A
SHORTWAVE EJECTS OFF THE WESTERN U.S. TROUGH AND PASSES OVER THE
AREA...AND MOISTURE SURGES UP FROM THE SOUTH. THERE ARE TIMING
DIFFERENCES BETWEEN THE MODELS WITH THE NAM MAINTAINING A DEEPER
AND SLOWER MOVING SHORTWAVE WHILE THE ECMWF AND GFS FAVOR A WEAKER
AND FASTER MOVING SHORTWAVE...AND HAVE TRENDED NORTHEAST WITH THIS
SYSTEM OVER THE PAST FEW RUNS. HAVE FOLLOWED THE GFS/ECMWF SOLUTION
WHICH PRODUCES THE BULK OF THE PRECIPITATION OVER THE FORECAST AREA
SATURDAY INTO SATURDAY NIGHT. BEHIND THIS SYSTEM DRIER AIR WILL
QUICKLY WORK INTO THE REGION FOR SUNDAY AND MONDAY. BUFKIT SOUNDINGS
INDICATE THAT PRECIPITABLE WATER VALUES WILL DROP AS LOW AS 0.25
INCHES AND MODEL CROSS SECTIONS SHOW LOW RELATIVE HUMIDITIES THROUGH
THE LOW AND MID LEVELS OF THE ATMOSPHERE. SO...HAVE TRENDED POPS
LOWER ON SUNDAY AND MONDAY...LEAVING ONLY SLIGHT CHANCE POPS IN THE
MOUNTAINS WHERE RESIDUAL MOISTURE COULD STILL RESULT IN AN ISOLATED
SHOWER.

THE LARGE SCALE WESTERN U.S. TROUGH/CENTRAL U.S. RIDGE WILL PERSIST
INTO MIDWEEK AT LEAST. BUT THE RIDGE DOES AMPLIFY AND SHIFT WESTWARD
A LITTLE THROUGH THE PERIOD. THE GFS AND ECMWF SOLUTIONS SPLIT
LATER NEXT WEEK WITH THE ECMWF TRYING TO REJUVENATE THE WESTERN
TROUGH WHILE THE GFS MAINTAINS A STRONG RIDGE OVER THE FORECAST
AREA. TEMPERATURES BY EARLY NEXT WEEK WILL BE AT OR SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE TODAY...WITH LOCALIZED MVFR CONDITIONS POSSIBLE IN
SOME OF THE HEAVIER STORMS OVER NE UT AND NW CO. GUSTY OUTFLOW WINDS
WILL BE THE PRIMARY THREAT...ALTHOUGH SMALL HAIL AND BRIEF MODERATE
TO HEAVY RAINFALL IS ALSO POSSIBLE. SHOWERS AND CLOUDS WILL DECREASE
LATE TONIGHT INTO FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....AS
LONG TERM......BAL
AVIATION.......AS
Hazardous weather outlook, Jun 18, 5:00 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 18 2009

COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS MAINLY OVER THE
NORTHERN PORTION OF EASTERN UTAH AND WESTERN COLORADO. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN MOUNTAINS. THE STRONGER
STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTER ONLY A FEW SHOWERS ON FRIDAY SCATTERED AFTERNOON THUNDERSTORMS
WILL DEVELOP EACH DAY OVER THE MOUNTAINS...BUT ONLY A FEW STORMS WILL
IMPACT VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Mesa

When
June 18, 1:44 PM MST to 1:47 PM MST
Where
Mesa County, 2 mi W of Fruita
Reported by
Trained Spotter
Coordinates
39.150, -108.767

A dust devil traveled directly into an anemometer which measured a peak wind gust of 66 mph. Unsecured items were blown over and tossed about.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180856.